Department of Health

Protonitazene sold as ketamine

Note:

Yellow powder containing the potent opioid ‘protonitazene’ has been mis-sold as ketamine in Melbourne. 

Protonitazene is a novel synthetic opioid

Opioids are central nervous system depressants. They typically produce a range of effects including sedation, short-term pain relief, and respiratory depression (breathing difficulty). Respiratory depression often appears more quickly with novel synthetic opioids (NSOs), increasing the risk of life-threatening overdose. NSOs are a leading contributor to overdose deaths world-wide.

Protonitazene is a potent NSO that is not often seen in Australia. It’s around three times more potent than fentanyl and can produce life-threatening toxic effects in very small amounts.

Be cautious about any powder with a yellow colour or tinge, especially if sold as ketamine – it may contain protonitazene

There have been serious recent hospitalisations associated with this powder. The product appears to have strong and fast-acting effects, leading to loss of consciousness and respiratory depression which may cause life-threatening hypoxia (insufficient oxygen for normal functioning).

People who are expecting to use ketamine may not know how to recognise and respond to opioid overdose. Someone might appear to be entering a ‘K-Hole’ (a dissociative state brought on by higher doses of ketamine) but could actually be showing signs of opioid overdose. Signs of opioid overdose to look out for include: tiny pupils, breathing slowly and reduced consciousness (meaning someone is hard to rouse). More information about opioid overdose symptoms can be found here.

Using protonitazene or other opioids with depressants such as alcohol, GHB or benzodiazepines (‘Xanax’, ‘Valium’, etc) increases the risk of overdose.

Reduce the risk of harm + get naloxone to reverse opioid overdose

If you experience adverse drug effects, or are present when someone has an unexpected reaction, seek help immediately by calling Triple Zero (000).

Naloxone is an easy-to-use medication that can reverse opioid overdose – it’s safe to use even if you’re not sure whether someone has taken opioids. Contact Harm Reduction Victoria or DirectLine to obtain free naloxone locally and be trained in how to use it. Naloxone is also available from pharmacies without a script.

All alcohol and other drug use comes with risks, so:

  • Be aware that other false or contaminated drug products may circulate in Victoria, even if no specific warning has been issued about them.
  • Make sure you’re in a safe environment with people you trust.
  • Remember, even ‘pure’ drugs can produce serious side effects and death, and can interact dangerously with medications/pharmaceutical drugs.

Contact Harm Reduction Victoria’s DanceWize team for anonymous support and education from peers. Talk to DanceWize volunteers online at facebook.com/dancewizeaustralia or by email at info@dancewize.org.au.

If you or someone you know needs help with alcohol or drug use, call DirectLine on 1800 888 236 or visit Directline for information and support to access treatment.

Downloads

 

Reviewed 07 September 2022

Health.vic

Was this page helpful?